Alert archive / Massachusetts / High Wind Watches in 2018

High Wind Watch 7, NWS Boston/Norton, MA

November 11, 2018Nantucket County, Massachusetts

NWS Boston/Norton, MA issued this high wind watch at Nov 11, 2018, 2:06 PM EST for Nantucket County, Massachusetts. It took effect at Nov 13, 2018, 9:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 11, 2018, 2:06 PM EST (19:06 UTC)
In effect from
Nov 13, 2018, 9:00 AM EST
Expired
Nov 12, 2018, 4:04 PM EST
In force
Issued by
NWS Boston/Norton, MA

County Nantucket County, MA

The radar

The Boston radar (KBOX), 120 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.1 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2018-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2018-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -96 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1188 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-96 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

435 
WWUS71 KBOX 111906
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
206 PM EST Sun Nov 11 2018

MAZ024-120315-
/O.NEW.KBOX.HW.A.0007.181113T1400Z-181113T2100Z/
Nantucket MA-
Including the city of Nantucket
206 PM EST Sun Nov 11 2018

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
AFTERNOON...

The National Weather Service in Boston/Norton has issued a High
Wind Watch, which is in effect from Tuesday morning through
Tuesday afternoon.

* WINDS...South 20 to 30 mph with gusts up to 60 mph.

* TIMING...Strongest winds will likely occur between 10 am and 3 
  pm on Tuesday.

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Scattered power outages are possible

* LOCATION...Nantucket.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means the potential exists for a damaging wind
event. These strong winds are capable of downing trees and power
lines, as well causing property damage. If a high wind warning is
issued, stay inside and away from windows.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston
3 follow-up statements
900 
WWUS71 KBOX 120854
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
354 AM EST Mon Nov 12 2018

MAZ024-121700-
/O.CON.KBOX.HW.A.0007.181113T1400Z-181113T2100Z/
Nantucket MA-
Including the city of Nantucket
354 AM EST Mon Nov 12 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY AFTERNOON...

* WINDS...South 25 to 30 mph with gusts up to 55 mph.

* TIMING...Strongest winds will likely occur between 10 AM and
  3 PM Tuesday. 

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Scattered power outages are expected.

* LOCATION...Nantucket.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means the potential exists for a damaging wind
event. These strong winds are capable of downing trees and power
lines, as well causing property damage. If a high wind warning is
issued, stay inside and away from windows.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston
270 
WWUS71 KBOX 121539
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
1039 AM EST Mon Nov 12 2018

MAZ024-122345-
/O.CON.KBOX.HW.A.0007.181113T1400Z-181113T2100Z/
Nantucket MA-
Including the city of Nantucket
1039 AM EST Mon Nov 12 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY AFTERNOON...

* WINDS...South 25 to 30 mph with gusts up to 55 mph.

* TIMING...Strongest winds will likely occur between 10 AM and 3 
  PM Tuesday.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

* LOCATION...Nantucket.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means the potential exists for a damaging wind
event. These strong winds are capable of downing trees and power
lines, as well causing property damage. If a high wind warning is
issued, stay inside and away from windows.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston
587 
WWUS71 KBOX 122104
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
404 PM EST Mon Nov 12 2018

MAZ024-130515-
/O.UPG.KBOX.HW.A.0007.181113T1400Z-181113T2100Z/
/O.NEW.KBOX.HW.W.0012.181113T1500Z-181113T1900Z/
Nantucket MA-
Including the city of Nantucket
404 PM EST Mon Nov 12 2018

...HIGH WIND WARNING IN EFFECT FROM 10 AM TO 2 PM EST TUESDAY...

The National Weather Service in Boston/Norton has issued a High
Wind Warning, which is in effect from 10 AM to 2 PM EST Tuesday.
The High Wind Watch is no longer in effect.

* WINDS...South 25 to 30 mph with gusts up to 60 mph.

* TIMING...Strongest winds will likely occur between 10 AM and 2 
  PM Tuesday.

* IMPACTS...Damaging winds may blow down trees and power lines.
  Power outages are expected. 

* LOCATION...Nantucket.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning is issued when sustained winds of 40 mph are
expected for at least one hour, with gusts of 58 mph or greater
at any time. Damage to trees, power lines, and property are
possible with winds of this magnitude. Power outages are likely.
Take action to secure loose outdoor objects.

&&

$$

MAZ022-023-130515-
/O.NEW.KBOX.HW.A.0008.181113T1500Z-181113T1900Z/
Barnstable MA-Dukes MA-
Including the cities of Chatham, Falmouth, Provincetown, 
and Vineyard Haven
404 PM EST Mon Nov 12 2018

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
AFTERNOON...

The National Weather Service in Boston/Norton has issued a High
Wind Watch, which is in effect from Tuesday morning through
Tuesday afternoon.

* WINDS...South 20 to 25 mph with gusts up to 55 mph.

* TIMING...Strongest winds will likely occur between 10 AM and 2 
  PM Tuesday.

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Scattered power outages are possible.

* LOCATION...Cape Cod and Marthas Vineyard. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means the potential exists for a damaging wind
event. These strong winds are capable of downing trees and power
lines, as well causing property damage. If a high wind warning is
issued, stay inside and away from windows.

&&

$$

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this high wind watch went out at Nov 11, 12:50 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Nov 11, 12:50 PM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1250 PM EST Sun Nov 11 2018

.SYNOPSIS...
Blustery W winds continue through early today, subsiding as high
pressure builds across the region through Monday. Another low
pressure will bring widespread rainfall and gusty winds late
Monday night into Tuesday. Blustery and colder conditions return
Wednesday into Thursday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
930 AM update...
Lake effect cloud plume from Lake Ontario extending into
portions of western MA and northern CT within W/NW flow. Hi-
res guidance suggests these clouds will linger into early
afternoon before decreasing. Otherwise, lots of sunshine
expected as high pres builds in from the west. Well mixed
boundary layer to 850 mb supports occasional wind gusts to
20-30 mph across eastern MA and higher terrain into the
afternoon before diminishing as gradient relaxes. No changes to
forecast temps with highs upper 30s to low/mid 40s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Tonight...

Cold. Light winds, mostly clear conditions, lean coldest forecast
guidance expecting radiational cooling prevailing. Lows down around
the low to mid 20s, can't rule out some upper teens for the N/W high
terrain. Well below average for this time of year, however not near
records.

Monday...

Milder. High pressure shifting E, return S flow. Forecast highs in
the 40s with clouds on the increase late from the SW, still below
average for mid-November. Dry with subsidence remaining in control.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Highlights...

* Period of heavy rain/renewed flooding concerns late Mon night/Tue
  with a low risk for a brief period of snow/ice at the onset across
  the interior, as well as strong winds

* Dry but unseasonably cold Wed/Thu with some moderation by Fri

Monday Night through Tuesday...

11/00Z guidance suite continues to exhibit an active northern stream
of the mid level flow. Yet another amplifying shortwave moves
through a persistent longwave trough over the Great Lakes, just in
time to assist with developing another coastal storm of the Mid
Atlantic coast Tuesday morning. This low pressure will head our way
Tuesday, then move into northern New England Tuesday night. The big
question yet to be answered fully is which track it will take.

The track of this low pressure will have a big impact on potential
winds for southern New England. Have high confidence in another
round of measurable rainfall late Monday night into Tuesday. A
strong low level jet of 60+ kt is projected to travel southeast of
this surface low pressure, hence the importance of the storm track.
Operational 11/00Z GFS and its ensemble mean are toward the eastern
edge of the track envelope. Meanwhile, the ECMWF is on the western
edge. The NAM, Canadian and SREF take the middle path. Trend in the
guidance over the past few runs has demonstrated an eastward shift to
the storm track, so favored a track over the eastern half of the
track envelope.

Timing-wise, am thinking the guidance is a bit too quick to bring
precipitation into our region given the location of the departing
high pressure. That said, this should only be about 3 hours or so.
Thus, thinking rain moves in after midnight, and becomes widespread
by the Tuesday morning commute. Like the storm this past Friday
night, no real cold air in place, but cannot dismiss the possibility
of some wet snow or sleet across the higher terrain of western MA
given the night-time onset. Any wintry precipitation will  not last
long into Tuesday.

The more eastern track currently favored should permit the deepest
mixing across the Cape and Islands, including Block Island. Will
likely need some wind headlines for these areas. Not as confident
elsewhere across southern RI and southeast MA. It will need to be
considered over the next day or so.

Rainfall could be moderate to heavy at times, which would only
exacerbate water levels on area rivers.

Tuesday night into Wednesday...

The departing low pressure continues to deepen as it moves away
from our region. Thus, will continue with the idea of stronger cold
air advection and gusty winds during this time. Expecting drier
conditions to develop Tuesday evening and continue into Wednesday.
Below normal temperatures.

Thursday...

High pressure still in control, but its location relative to our
region changes. While temperatures are still likely remain below
normal, there should be a moderating trend.

Friday into Saturday...

Our region may be in line for yet another coastal low pressure. Lots
of moving parts with this one yet again. Have low confidence in the
details, which is not atypical for a Day 6-7 forecast.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tuesday/...

Through tonight...High confidence.
VFR. Diminishing wind through early evening becoming light
tonight.

Monday...High confidence.
VFR. Increasing high clouds during the afternoon. Winds becoming
SW.

Monday night into Tuesday...High confidence in trends.
Conditions lowering and becoming IFR late Mon night through Tue
as rain overspreads the region. Rain heavy at times Tue
morning, tapering off in the afternoon. The precip may begin as
a period of snow across higher elevations in NW MA late Mon
night. South wind gusts to 40-50 kt possible late morning into
early afternoon Tue across Cape/Islands.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Tuesday Night through Thursday/...

Tuesday Night: VFR. Windy with gusts to 35 kt. Slight chance SHRA.
Slight chance FZRA across the higher terrain of western MA.

Wednesday: VFR. Strong winds with local gusts to 40 kt.

Wednesday Night: VFR. Windy with local gusts to 30 kt.

Thursday: VFR.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday/...High confidence.

High pressure sweeping across the waters. Winds gradually
diminishing into this evening. Seas also gradually subside. Will
see last of headlines drop by Monday morning. Winds turn S
Monday, increasing late ahead of the Monday night into Tuesday
storm system.

Outlook /Monday Night through Thursday/...

Monday Night: Low risk for Small Craft Advisory winds with
gusts up to 30 kt. Seas locally approaching 5 ft. Chance of
rain.

Tuesday: Low risk for storm force winds with gusts up to 50 kt.
Rough seas up to 14 ft. Periods of rain. Patchy fog. Visibility 1 to
3 nm.

Tuesday Night: Low risk for gale force winds with gusts up to
35 kt. Rough seas up to 14 ft. Slight chance of rain showers.

Wednesday: Moderate risk for gale force winds with gusts up to
40 kt. Rough seas up to 12 ft.

Wednesday Night: Low risk for Small Craft Advisory winds with
gusts up to 30 kt. Areas of rough seas.

Thursday: Winds less than 25 kt. Areas of seas approaching
5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 4 PM EST this afternoon for ANZ230-
     232>234.
     Small Craft Advisory until 10 PM EST this evening for ANZ231-
     251.
     Small Craft Advisory until 1 PM EST this afternoon for ANZ235-
     237.
     Small Craft Advisory until 7 AM EST Monday for ANZ250-254.
     Small Craft Advisory until 7 PM EST this evening for ANZ255-
     256.

&&

SYNOPSIS...Belk/Sipprell
NEAR TERM...KJC
SHORT TERM...Sipprell
LONG TERM...Belk
AVIATION...Belk/KJC
MARINE...Belk/Sipprell
Hazardous weather outlook, Nov 11, 4:53 AM EST, 9 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
453 AM EST Sun Nov 11 2018

CTZ002>004-MAZ002>024-026-RIZ001>008-121000-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
453 AM EST Sun Nov 11 2018

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Late Monday Night into Tuesday...

Another period of heavy rain is possible. This may result in some
renewed river flooding. There is also the low risk that precipitation
begins as a period of snow or ice across the interior, but mainly a
rain event is expected. Some strong winds also possible, mainly
closer to the coast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-251-255-256-121000-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Massachusetts Bay and Ipswich Bay-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
453 AM EST Sun Nov 11 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode Island
coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a moderate risk for gale force wind gusts, mainly during
the daylight hours Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ250-254-121000-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
453 AM EST Sun Nov 11 2018

...GALE WARNING IN EFFECT UNTIL 7 AM EST THIS MORNING...

This Hazardous Weather Outlook is for the eastern Massachusetts outer
coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low risk for storm force wind gusts, mainly during the
daylight hours Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 2:14 PM ESTGale WatchBOX26 hr

Nearby

High Wind Watches in Massachusetts, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.